Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

152 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes loss of voice after vomiting?

Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

default
Posted on Tue, 12 Aug 2014 in Digestion and Bowels
Question: I got seasick yesterday on a boat trip and threw up a few times. By the end of the day I had lost my voice. I assume it is from the stomach acid. How long does it last?
doctor
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer:
Anywhere from a few hours to 3 days

Detailed Answer:
Hello sir and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help.

You are quite right sir, the stomach acid and bile that refluxes causes damage to the vocal cords and larynx resulting in hoarseness or reduced pitch of voice.

It can take anywhere from a few hours to about 3-5 days depending on various factors like voice rest/abuse, temperature and consistency of food and drinks, etc.

You could do the following to help promote quick recovery:
-Take lukewarm sips of water a few times a day
-Use cough drops
-Rest your voice as much as possible
-Drink a lot of cold alkaline products (especially dairy products)

I hope you find my response helpful sir. Please feel free to write back to me for any further clarifications, I would be more than happy to help. Wishing you a rapid and complete recovery.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Medical Topics

Recent questions on  Hoarseness

doctor1 MD

My name is Jennifer. I am a 41 year old female, 5 9 , 125 LB. Over the past 10 years I have had symptoms of arrhythmias , chest pain, breathing problems (inability to breath deeply), coughing and severe hoarseness usually coinciding with the other problems. It seems to be getting slowly worse as I get older. I sleep sitting up. If I lay down I risk waking up with significant chest pain, choking and arrhythmias. I tried to get a diagnosis in my 30 s but no one found the source of my problem before I lost my insurance and stopped pursuing it. I recently went to a chiropractor and had x-rays taken. There is significant compression and misalignment between C3 and C4. There is also some arthritic changes between these vertebrae. I used to break horses when I was in my early 20 s and at one point directly fell on my head and was knocked out. I assume that is what caused this particular injury. My question is could this injury be causing the arrhythmias, chest pain, breathing problems and hoarseness? I know you can t answer with certainty I am just curious if it is a possibility. Thank you for your time, Jennifer

doctor1 MD

I have a cyst on my left thyroid, and the biopsy results were sparsely cellular and composed of rare groups of follicular epithelial cells in a background of scant colloid and blood. Insufficient for a definitive diagnosis. My ultrasound results are thyroid adenomas, multinodular goiter. Blood test results TSH levels is 0.65, T3 total is121, T4 free is 1.1, titer is posituve, speckled, 1:40. I do have hoarseness at time, and wake up at night with throat dry, and I get hot flashes a lot. What should been done now.

doctor1 MD

During surgery, breathing became almost impossible; wheezing , struggling for breath, change in voice quality,diagnosis after cat scan was that one side of my voice box was extremely small compared to the other side.; almost intubated, but easier...

doctor1 MD

Hello I flew in from Europe 2 1/2 weeks ago ang lost my voice, it still has not returned! At the time I had a stomach bug, and I have double dosed the nexium I take daily, my doc put me on a z pal and metro dose Pak. Took both no return of my...

doctor1 MD

My husband is 60 years old. He has an artificial aortic(?) heart valve. He has been having symptoms for over a year - hoarseness , shortness of breath , chest pain radiating to his back and down his arm. He went to the ER 2 times last week for...

doctor1 MD

I am 46 year old female. I am currently taking Nebicard 2.5mg - 1 daily (0-0-1), Glucobay 50mg - 2 daily (0-1-1) and Cetapin 15 mg - 1daily (1-0-0), For menstrual overbleeding I have taken Pause 500 mg (2 daily - only today and yesyerday).
Last two days I have cough, cold and severe throat infection. Hoarseness of voice and difficulty in speaking. Please advise if it is safe to take Azithromycin for addressing throat infection and if so, dosage of the same .

doctor1 MD

I started going to an Endocrinologist about 4 months ago and he told me that I have Hashimoto s Disease leaning more towards the hypothyroid side of things. My thyroid was 2 times the size it should be and I was having all the moodiness, tiredness, and hoarseness that is usual with hypothyroidism . He prescribed me 50mg of Synthroid to take once in the morning 30 minutes before eating. I have been doing this religiously now for 4 months to find that the medicine just isn t high enough. I sleep all the time, and I am still hoarse, and still battle my moods. I called in to see if he would raise the medication , yet his PA tells me that I must be depressed because my levels are within normal range. I need help. I don t know what to say or do to make them understand how I feel. I am only 21 and they seem to think I am trying to get medication just to take medication and I can assure you that this is NOT the case.